Heavy Rain, Sac
- When
- June 20, 12:45 AM CST to 6:48 PM CST
- Where
- Sac County, Schaller
- Reported by
- Social Media
- Coordinates
- 42.500, -95.300
Public reported heavy rainfall of 2.17 inches.
Without even looking at supporting variables, the setup for impactful weather could be gleaned from the general setup. A weak surface pressure system was slowly working its way across Iowa, situating its relevant boundaries primarily across southwest and southern Iowa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Without even looking at supporting variables, the setup for impactful weather could be gleaned from the general setup. A weak surface pressure system was slowly working its way across Iowa, situating its relevant boundaries primarily across southwest and southern Iowa. Within the warm sector, dew points were high in the low to mid 70s, especially considering afternoon air temperatures were only into the low 80s. Even north of the warm front and west of the cold front, the air mass was ripe for at least the potential for sustained rainfall with surface dew points in the upper 60s to low 70s.
Looking at the details, both heavy rainfall and tornadoes appeared in play. First, within the warm sector, MUCAPE values were within the 1000 to 2000+ J/kg neighborhood, lifted condensation levels were under 750 m, 0-3 km CAPE was around or in excess of 100 J/kg, effective shear was mediocre away form the fronts, and surface vorticity was present. North of and wrapping around the surface low, any support for severe weather was understandably lackluster given its location, but had the potential for sustained periods of moderate to heavy rainfall given the humid environment and slow moving surface low.
Given the setup, there were concerns for flooding issues, especially given previous rainfalls in the month and moist soils, and severe weather including funnel clouds and weak tornadoes. What transpired was heavy rainfall and flooding in and around northwest Iowa and then multiple funnel cloud and weak tornado reports in central and southeast Iowa. In total, 4 weak tornadoes were confirmed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 19, 11:01 PM CST, 1 hour 44 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 1201 AM CDT Wed Jun 20 2018 ...Updated for 06z Aviation Discussion... .SHORT TERM.../Tonight through Wednesday Night/ Issued at 403 PM CDT Tue Jun 19 2018 Area of showers and thunderstorms are beginning to exit the far southeast. Some instability has redeveloped on the backside of the system this afternoon. A few funnel clouds have been reported in the Grundy/Marshall/Hardin counties region where a weak boundary, modest surface vorticity and 0-3 km CAPE of 50-75 J/km are present. Low potential for these funnels to reach the ground and even if they did, they would be very weak. Otherwise the primary concern through Wednesday night is the heavy rainfall threat. A large upper level low is situated over Montana this afternoon and will move southeast into central Nebraska by Wednesday afternoon. Moisture transport will increase from the Gulf of Mexico again tonight and reach southern Iowa towards 06z before veering off to the east. A few thunderstorms should form over southern Nebraska and spread into portions of southwest Iowa this evening with a few scattered storms farther north and east. The biggest concern is additional heavy rainfall over areas that had heavy rain over the past 24 hours, especially the Cass county region. For now, have held off on a flash flood watch due to lack of confidence in heavy rainfall through 12z. The potential is there so may need to have a small headline added for the overnight. The bigger concern for heavy rainfall arrives on Tuesday as the better kinematic forcing arrives and unseasonably high PWAT values around 2 inches remain. Significant rainfall likely will occur to the northwest of the developing surface low pressure and in a region where the warm conveyor axis wraps around the low. Again though, some uncertainty remains on the path of the surface low pressure thus no headline at this time. Do expect will need a Flash Flood watch at some point and this situation could lead to a significant rainfall event over a portion of Iowa. As of now, it appears the greatest threat is near to west of Interstate 35. That threat will continue through Wednesday night as the system pivots across the region and this could lead numerous rounds of showers and thunderstorms over similar areas. Compound this will several areas already with saturated ground, may lead to river flooding and flash flooding. A few severe storms are possible during the period. One concern would be east/southeast of the surface low and the approaching upper low an attendant isolated tornado threat could develop. In addition, isolated large hail and damaging wind gusts could occur. .LONG TERM.../Thursday through Tuesday/ Issued at 403 PM CDT Tue Jun 19 2018 Periodic rain chances throughout the extended. Shortwave trough becomes closed off, with the low rotating slowly around the state through Friday before moving out of the area. Expecting higher precip amounts across southern and into central Iowa during this time period. Brief break from precip Friday night into Saturday before the next shortwave approaches Saturday night into Sunday. Considering the time frame, models are in decent agreement, though GFS and Canadian take precip across central IA while Euro focuses precip further south. Yet another low approaches Monday into Tuesday with another round of storms across much of the state. Models hinting at severe weather potenitial as well as moderate to locally heavy rain totals possible, and will need to continue to monitor this system as it approaches. Temperatures remaining near to slightly below normal throughout the forecast period, with some warming by early next week. && .AVIATION.../For the 06Z TAFS through 06Z Wednesday night/ Issued at 1201 AM CDT Wed Jun 20 2018 While VFR conditions are lingering over south central Iowa terminals, widespread MVFR and IFR ceilings are expected to spread from northern Iowa southward. Scattered showers and thunderstorms are expected, but low confidence continues in exact location and timing in the weak flow so any mention of showers/storms is vicinity through 18z. Thereafter, there is no precipitation mentioned, but it is likely this will need to be added once exact placement of rain is determined. && .HYDROLOGY... Issued at 403 PM CDT Tue Jun 19 2018 As mentioned in the Short Term discussion, concern remains for another significant rainfall event especially Wednesday afternoon and night though localized heavy rain is possible prior to that time. Numerous rounds of precipitation are likely during this period with the potential for a widespread 3 to 5 inches of rain with higher amounts possible over the hardest hit locations. With soil conditions very wet across many areas along with some ponding and streams running high, a widespread heavy rain event could lead to some streams moving into moderate flood stage and areas with flash flooding. A flash flood watch is expected as the area of focus becomes more defined. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Donavon LONG TERM...Hagenhoff AVIATION...Ansorge HYDROLOGY...Donavon
Hazardous Weather Outlook National Weather Service Des Moines IA 905 PM CDT Tue Jun 19 2018 IAZ059-060-210215- Dallas-Polk- 905 PM CDT Tue Jun 19 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight River Flood Warnings are in effect for the area along parts of the Raccoon and Des Moines River. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Scattered thunderstorms are possible especially overnight. Localized heavy rainfall may occur. An isolated severe storm is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Periodic thunderstorms are forecast Wednesday through Friday. A heavy rain threat is possible especially Wednesday and Wednesday night. River flooding and flash flooding may result from any heavy rainfall during this period. Overall the severe weather threat is low how ever isolated severe storms are possible including isolated tornadoes Wednesday and Thursday afternoons. .SPOTTER INFORMATION STATEMENT... Spotters might be needed at times this week. IAZ023>028-033>039-044>050-057-058-061-062-070>075-081>086- 092>097-210215- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Jasper-Poweshiek-Cass- Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas- Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 905 PM CDT Tue Jun 19 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Scattered thunderstorms are possible especially overnight. Localized heavy rainfall may occur. An isolated severe storm is also possible. The greatest potential for heavy rain is over west central and southwest Iowa tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Periodic thunderstorms are forecast Wednesday through Friday. A heavy rain threat is possible especially Wednesday and Wednesday night. River flooding and flash flooding may result from any heavy rainfall during this period. Overall the severe weather threat is low how ever isolated severe storms are possible including isolated tornadoes Wednesday and Thursday afternoons. .SPOTTER INFORMATION STATEMENT... Spotters might be needed at times this week. IAZ004>007-015>017-210215- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- 905 PM CDT Tue Jun 19 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Isolated to scattered thunderstorms are possible into tonight. Localized heavy rainfall is possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Scattered thunderstorms are possible through the week. Isolated severe storms and localized heavy rainfall remains possible during this time. .SPOTTER INFORMATION STATEMENT... Spotters might be needed at times through early Friday. Ansorge
Special Weather Statement
National Weather Service Des Moines IA
119 AM CDT WED JUN 20 2018
IAZ044-045-200715-
Carroll IA-Crawford IA-
119 AM CDT WED JUN 20 2018
...Heavy Rain to Impact Carroll County Overnight...
At 118 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Manning, or 7 miles southwest of Carroll, moving
north at 15 mph.
Rainfall amounts up to two inches will be possible with this storm.
Street flooding and small creeks may quickly rise as a result of the
heavy rain.
Locations impacted include...
Carroll, Manning, Glidden, Arcadia, Breda, Templeton, Westside,
Dedham, Halbur, Lidderdale, Lanesboro, Willey, Ralston, Aspinwall,
Hobbs County Park, Arthur N Neu Airport, Manning Municipal Airport
and Swan Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4221 9511 4221 9463 4202 9463 4186 9487
4186 9500 4188 9516
TIME...MOT...LOC 0618Z 192DEG 12KT 4201 9499
PodrazikThe Des Moines radar (KDMX), 156 km away, was scanning. The volume nearest the first event began at 06:44 UTC.
9 flash flood, 8 heavy rain, 6 tornado, 5 funnel cloud, 3 flood, 1 thunderstorm wind. Local standard time, as filed.
Public reported heavy rainfall of 2.17 inches.
Law enforcement reported a one mile stretch of P21, Zearing Ave, closed due to water over the road. Depth was unknown at the time, but Calhoun County Sheriff's Deputy felt strongly enough that it needed barricades. The location was between 320th and 330th. Cause likely from Hardin Creek.
WHO-TV relayed heavy rainfall report of 2.40 inches.
KICD reported heavy rainfall of 3.40 inches since this morning.
KICD Radio relayed heavy rainfall report of 2.00 inches.
Law enforcement reported water over the road at Riverside Trail and School Street just northeast of Otho. The water washed mud on the road and county officials needed heavy equipment to clear it off.
Law enforcement reporter water over the road of unknown depth at Elm and Nelson Ave in the town of Coalville. Enough rocks were washed on the road that it needed to be cleared away by heavy equipment.
Trained spotter reported heavy rainfall of 1.90 inches since 7 am this morning.
KICD Radio relayed heavy rainfall report of 3.00 inches.
A funnel cloud was reported near the intersection of Hwy T17 and Hwy 5.
Trained spotter reported a rope funnel near the intersection of P57 and Highway 6.
Trained spotter reported heavy rainfall of 1.95 inches between 2 and 4 pm.
Tornado developed on east side of the Perry Airport in Dallas County before moving into a housing development. There were several trees damaged or uprooted along with shingles removed from the roof of a nearby house. The tornado tracked slowly north northeast with damage mainly to trees and crops along its path. The tornado crossed from Dallas into Boone County before dissipating.
Tornado captured on video by Storm Chasers for duration of its life. Remained in open agricultural fields with the only damage to crops north of Scranton.
Tornado moved in from Dallas County. This was a short segment that remained in agricultural fields with little damage before dissipating.
KICD relayed report heavy rainfall of about 3 inches since 2:30 pm.
Brief tornado in southern Webster county east of Lanyon. Tornado remained in open agricultural fields producing crop damage. The tornado was captured on video by a trained spotter.
Tornado from picture posted on social media. Brief path across agricultural land east southeast of Eldora.
Trained spotter reported a rotating wall cloud with funnel.
Trained spotter reported estimated wind gusts around 60 mph and that corn has been flattened.
County Sheriff's Office reported fully water-covered roads in and around the town of Rodman.
County Sheriff's Office reported multiple roads covered in and around Livermore.
Kossuth County Sheriff's Office reported road submerged near Spring Valley Golf Course.
Kossuth County Sheriff's office reported Highway 169 under water about 5 miles south of Algona.
Tornado was captured on video in far western Wapello County. The tornado was intermittent with little damage noted.
Trained spotter reported a funnel cloud.
Emergency manager reported water in basements along with street flooding in Livermore.
Trained spotter, via the Emergency Manager, reported a funnel cloud that may have touched down. This is a delayed report.
Emergency manager reported about 1 foot of fast moving water across Highway 18.
Flooding was reported in the county with two roads still closed near Livermore. Deep washouts had occurred on some county roads in the northeastern portion of the county.
Water was flooding portions of US Hwy 18 east of Emmetsburg and in Cylinder. Water was also over Hwy 18 at the 4900 block of 370th St. and the 5500 block of 390th Street.
Water was flooding portions of Whittemore with sewage backing up into homes. Water continued to flow across portions of Hwy 18 in Kossuth County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2018Every state in 2018This day in weather historyThe tornado archive for Iowa, 2018Warnings in Iowa, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 763654, 763632, 763652, 763645, 763651, 763634, 763635, 763655, 763650, 766900, 763636, 763639, 755914, 755916, 755915, 763647, 757731, 755917, 763637, 763638, 763640, 763641, 763642, 763643, 755918, 763648, 763649, 763653, 763656, 767917, 767912, 767913.